Hail, Hitchcock
- When
- August 2, 6:25 PM CST
- Where
- Hitchcock County, 0.52 mi SE of Trenton
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.175, -101.013
Hail up to half dollar size was reported in Trenton. The storm continued to produce large hail east of town.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Hail up to half dollar size was reported in Trenton. The storm continued to produce large hail east of town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 2, 6:12 PM CST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 612 PM MDT Wed Aug 2 2017 .UPDATE... Issued at 600 PM MDT Wed Aug 2 2017 Based on latest storm development and expected storm coverage have increased rainfall chances for the evening over the west and east part of the forecast area. Strongest lift will continue over the west half to third of the forecast area for another hour or so then begin to decline as the upper level short wave trough responsible begins to fill from the south. However lift with this same short wave trough will still be favorable for storm development over the northeast part of the forecast area this evening. Storms will persist longer here due to the lift remaining longer before it moves east after midnight. The threat for large hail should be less over the east part of the forecast area due to the storms merging. This merging will cause beneficial competition of ice crystals in storm updrafts downstream resulting in smaller hail. Have seen this happen with the storms in East Central Colorado with the northern storm producing much larger hail than the southern storm. Cannot rule out damaging wind gusts this evening as the storms move through. After midnight there maybe some lingering storms east of Highway 83 that will gradually exit the forecast area well before sunrise. There will be a few hour lull before the next round of storms move in from the west starting mid morning. && .SHORT TERM...(This evening through Thursday) Issued at 150 PM MDT Wed Aug 2 2017 Showers are already starting to develop over far southwest Nebraska and central Colorado this afternoon. Expect these showers/thunderstorms to increase in coverage through the remainder of the afternoon and into the evening with thunderstorms spreading into northwest Kansas as the tail end of an upper short wave trough and a prefrontal surface trough moves into the forecast area between 21Z-00Z. The primary time expected for possible severe storms will be between 00Z-06Z as storms reach their peak intensity and coverage as they continue to spread across the forecast area. After 06Z, expect storms to be decreasing in intensity and coverage with storms exiting the eastern sections of the forecast area between 09Z-15Z following the passage of the upper short wave trough and the surface cold front. Model output is showing additional weak embedded short wave activity with some convective feedback moving east of the Rockies over central Colorado Thursday morning after 12Z. Feel it is possible to see scattered showers again through the day on Thursday as a result of the weak upper disturbance moving through from eastern Colorado along the western and southern periphery of the forecast area in the vicinity of the western extent of the cold frontal boundary as it snakes back into eastern Colorado. Ended up refining the timing and coverage from what the blended model solution was giving through the day on Friday instead of blanketing the whole area with lower pops. This may show as a slightly higher POP grid over 6-12hrs, but should prove to be a more realistic depiction of the transition of weather across the forecast area than what the blended solution gave. .LONG TERM...(Thursday night through Wednesday) Issued at 126 PM MDT Wed Aug 2 2017 Upper level flow over the extended period will be from the northwest. Due to this pattern and 700mb shortwaves moving over the CWA, there will be chances for precipitation almost every day. Thursday night will start off dry due to the cold, dry air that will move over the area due to a cold front that will pass over the region Wednesday night. A transition to storm chances will return Friday. Current guidance shows the timeframe for precipitation chances will be in the early to late evening. The remainder of the period will see similarities day-by-day, waves of moisture and precipitation are expected to impact the region. Models are showing the potential for a change come Tuesday, with some western shifting of the upper level flow. This pattern is still showing to bring precipitation to the region. Temperatures during the period will primarily be in the 80s, with some locations dropping into the 70s on Friday and Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 457 PM MDT Wed Aug 2 2017 VFR conditions forecast for the TAFs. Main focus is the timing and likelihood of storms moving through both sites this evening. Current radar shows a broken line of storms moving south. Anticipate this line filling in more but still remaining broken. Storm coverage should be highest near and east of KMCK this evening. Still don't have too high a confidence of storms impacting KGLD but storm coverage is starting to look better to the north of the site. Based on observations from yesterday, the visibility may fall to MVFR for a short time if a strong enough storms moves over the site. Do not have high enough confidence to go below VFR at this time. The storm activity should end near or not long after 6z for both sites. Winds will be somewhat variable from 3z to 8z as the pre-frontal trough moves through. Winds will be breezy Thursday afternoon. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...LOCKHART LONG TERM...CLT AVIATION...JTL
Hazardous Weather Outlook National Weather Service Goodland KS 618 PM MDT Wed Aug 2 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-040030- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 618 PM MDT Wed Aug 2 2017 /718 PM CDT Wed Aug 2 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY... Scattered thunderstorms will continue to spread southeast through the Tri-State Area this evening. Some storms could become severe during the evening along and north of a line from Cheyenne Wells, Colorado to Norton, Kansas. Large hail up to hen egg size and damaging winds of 70 MPH will be the main threats. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... There is a possibility of thunderstorms each day through the remainder of the forecast period with a marginal threat of severe storms across northeast Colorado and western Nebraska Friday evening. The main threat with any storms that become severe will be large hail and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening. Any reports by phone or social media are appreciated. jtl
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 12 S COPE 39.49N 102.84W
08/02/2017 E0.88 INCH KIT CARSON CO TRAINED SPOTTER
&&
TLYNCHSpecial Weather Statement
National Weather Service Goodland KS
511 PM MDT WED AUG 2 2017
COZ090-022330-
Yuma County CO-
511 PM MDT WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
530 PM MDT...
At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Yuma, moving south at 35 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Yuma and Heartstrong.
A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern Colorado.
LAT...LON 4035 10262 3996 10246 3991 10280 4000 10280
4000 10279 4033 10279
TIME...MOT...LOC 2311Z 348DEG 29KT 4019 10270PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM MDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 11 S COPE 39.51N 102.87W
08/02/2017 E0.88 INCH KIT CARSON CO PUBLIC
&&
TLYNCHSpecial Weather Statement National Weather Service Goodland KS 527 PM MDT WED AUG 2 2017 COZ091-092-030000- Kit Carson County CO-Cheyenne County CO- 527 PM MDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND WESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 600 PM MDT... At 527 PM MDT, Doppler radar was tracking a strong thunderstorm over Seibert, moving south at 25 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Flagler, Seibert and Vona. This includes Interstate 70 in Colorado between mile markers 395 and 414. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 900 PM MDT for northeastern and east central Colorado. LAT...LON 3956 10313 3957 10280 3895 10259 3904 10304 TIME...MOT...LOC 2327Z 339DEG 21KT 3928 10285
Special Weather Statement
National Weather Service Goodland KS
531 PM MDT WED AUG 2 2017
COZ090-030000-
Yuma County CO-
531 PM MDT WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
600 PM MDT...
At 531 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Yuma, moving south at 35 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Heartstrong and Abarr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern Colorado.
LAT...LON 4000 10280 4000 10279 4011 10279 4006 10258
3966 10249 3965 10280
TIME...MOT...LOC 2331Z 355DEG 31KT 4001 10270Special Weather Statement National Weather Service Goodland KS 609 PM MDT WED AUG 2 2017 COZ091-092-030045- Kit Carson County CO-Cheyenne County CO- 609 PM MDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 645 PM MDT... At 608 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles south of Flagler, moving south at 25 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Cheyenne and southwestern Kit Carson Counties in east central Colorado. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3911 10313 3919 10292 3893 10276 3885 10305 TIME...MOT...LOC 0008Z 337DEG 21KT 3909 10300
The Goodland radar (KGLD), 107 km away, was scanning. The volume nearest the first event began at 00:27 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717881, 717882.